Kansas, 2010High Wind in Kansas, April 29 to 30, 2010
April 29 to 30, 2010 · NWS ICT · 5 events in 4 counties and zones
Very strong southerly winds developed during the mid to late evening hours of the 29th across portions of mainly Central Kansas. Sustained speeds around 40 mph were common, with localized gusts of 50 to 63 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong southerly winds developed during the mid to late evening hours of the 29th across portions of mainly Central Kansas. Sustained speeds around 40 mph were common, with localized gusts of 50 to 63 mph. The unusually strong southerly winds were likely caused by 80 to 100 mph southerly winds (low-level jet) around 2,000 feet above the ground. Increased inflow into strong to severe thunderstorms approaching from the northwest also likely aided the strong winds. The winds subsided some around midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 29, 5:50 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 29, 5:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT THU APR 29 2010
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
IMMEDIATE FOCUS IS ON SLY WINDS OF 22-30KTS OVER MOST TERMINALS
WITH KRSL THE SOLE EXCEPTION DUE NO DOUBT TO CLOSER PROXIMITY TO
SE-MOVG COLD FRONT. AT 29/23Z THE COLD FRONT EXTENDED FROM NEAR
KAUH SW TO BETWEEN KHYS & KRSL TO JUST NW OF KGCK. AS COLD FRONT
VENTURES FURTHER SE INTO A MORE MOIST ENVIRONMENT EXPECT TSRA TO
INCREASE OVER CNTRL & SC KS WHERE MVFR CIGS & VSBYS ARE LIKELY.
LOCALIZED IFR VSBYS ARE POSSIBLE WITH HEAVIEST SHRA WITH GREATEST
POTENTIAL FOR SUCH VSBYS OCCURRING OVER KSLN FROM 30/09Z-30/15Z.
TSRA NOT EXPECTED TO REACH SC KS TIL ~30/11Z WHEN THE FRONT SHOULD
DECELERATE & PERHAPS STALL AS PRIMARY UPR-DECK SHORT WAVE SCOOTS
NE TOWARD LAKE SUPERIOR.
&&
.PREV DISCUSSION... /ISSUED 339 PM CDT THU APR 29 2010/
DISCUSSION...
MAIN FORECAST CONCERNS ARE STRONG WINDS THROUGH THE NIGHT...AND RAIN/SEVERE
WEATHER CHANCES THROUGH THE WEEKEND.
TONIGHT-SATURDAY:
UPPER LEVEL LOW IS MOVING ACROSS THE ROCKIES TOWARD THE PLAINS...AND
STRONG SOUTHERLY WINDS CONTINUE ACROSS THE AREA. A LINE OF CUMULUS
HAS BEGUN TO DEVELOP OVER CENTRAL KANSAS THIS AFTERNOON...WITH
MID-LEVEL FORCING AS WELL AS SOME WEAK SURFACE CONVERGENCE. THE
SURFACE FRONT IS STILL BACK ACROSS WESTERN KANSAS...WEST OF HILL
CITY AND DODGE CITY. SURFACE WINDS ARE QUITE STRONG ACROSS MUCH OF
THE AREA...AND WILL LIKELY CONTINUE THROUGH THE NIGHT. NOT VERY
CERTAIN AT THIS TIME WHETHER OR NOT THEY WILL REMAIN GUSTY ENOUGH TO
KEEP A WIND ADVISORY OUT...SO WILL LET THE EVENING SHIFT TAKE A
CLOSER LOOK.
SEVERE WEATHER CHANCES ACROSS CENTRAL KANSAS STILL LOOK LIKE A GOOD
BET WITH SUPERCELLS LIKELY...ESPECIALLY DURING THE EVENING HOURS.
THE FIRST ROUND OF STORMS IS THEN EXPECTED TO MOVE OFF TO THE
NORTHEAST...AND ADDITIONAL STORMS COULD DEVELOP OVERNIGHT AND
FRIDAY...AFFECTING MORE OF SOUTH CENTRAL AND SOUTHEAST KANSAS. GOING
FORECAST LOOKS GOOD...SO NO SIGNIFICANT CHANGES MADE FOR THIS PERIOD.
SUNDAY-WEDNESDAY:
THE LARGE UPPER TROUGH WILL STILL BE SWINGING THROUGH THE REGION
INTO MONDAY...KEEPING PERIODIC CHANCES FOR PRECIPITATION THROUGH
THIS TIME. THEN SURFACE HIGH PRESSURE BRIEFLY BUILDS IN FOR TUESDAY
BEFORE ANOTHER SURFACE LOW COMES THROUGH. FOR NOW WILL KEEP THE
REMAINDER OF THIS PERIOD DRY...BUT PRECIPITATION CHANCES COULD VERY
WELL BE NEEDED AS TIME GETS CLOSER.
TEMPERATURES ARE EXPECTED TO GO FROM THE LOWER 70S ON SUNDAY AND
MONDAY TO THE UPPER 70S AND LOWER 80S ON TUESDAY AND WEDNESDAY. IT
DOES NOT LOOK LIKE ANY PERIODS OF SIGNIFICANT WINDS ARE ON TAP AT
THIS POINT.
SCHRECK
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS WILL BE GUSTY SOUTH WINDS TODAY...AND T-STORM CHANCES
MAINLY IN CENTRAL KS THIS EVENING/OVERNIGHT. CNU/HUT/ICT WILL
CONTINUE TO EXPERIENCE STRONG SOUTHERLY WINDS THIS PM/EVE FROM
STRONG 850 WINDS AND DECENT PRESSURE GRADIENT. GUSTS OF 35-40 KT
POSSIBLE AT THOSE SITES. SCT STRONG T-STORMS EXPECTED TO DEVELOP
ACROSS CENTRAL KS THIS EVE IN RESPONSE TO LOW-LEVEL CONVERGENCE
AND ISENTROPIC LIFT...ALONG WITH LOW-LEVEL MOISTURE BEING DRAWN
BACK NWWRD. HAVE INCLUDED A TEMPO TS AT RSL AND SLN FOR MID-LATE
EVENING AS A RESULT. CONVECTION CHANCES MUCH LESSER FURTHER SOUTH.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 70 75 50 64 / 30 20 10 10
HUTCHINSON 59 72 46 66 / 30 20 10 10
NEWTON 68 72 48 62 / 30 20 10 10
ELDORADO 68 75 49 63 / 30 30 10 10
WINFIELD-KWLD 69 77 50 65 / 30 30 10 10
RUSSELL 49 65 38 67 / 30 20 10 10
GREAT BEND 51 67 39 65 / 30 20 10 10
SALINA 53 66 41 68 / 40 20 10 10
MCPHERSON 54 69 45 66 / 30 20 10 10
COFFEYVILLE 67 80 50 73 / 20 50 20 20
CHANUTE 68 79 48 71 / 20 50 20 20
IOLA 70 78 49 70 / 20 50 30 20
PARSONS-KPPF 67 80 50 72 / 20 50 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ049>053-
067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Apr 29, 3:15 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU APR 29 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT THU APR 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
VERY GUSTY WINDS WILL CONTINUE THIS EVENING OVER MOST OF THE
AREA. SEE THE LATEST WIND ADVISORY FOR DETAILS.
SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE ACROSS CENTRAL
KANSAS THIS EVENING. THESE STORMS WILL LIKELY BE SEVERE WITH HAIL
TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. THE SEVERE THREAT IS
EXPECTED TO DIMINISH AFTER MIDNIGHT. THE MAIN SEVERE THREAT AREA
IS ROUGHLY NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. STORMS
WITH SMALL HAIL AND GUSTY WINDS MAY DEVELOP LATER IN THE NIGHT
OVER THE FLINT HILLS AND SOUTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STORMS ARE EXPECTED ON FRIDAY...MAINLY ACROSS SOUTHEAST KANSAS.
SOME OF THESE MAY BE SEVERE...BUT THIS IS DEPENDENT ON THE
LOCATION OF THE FRONT WHICH WILL BE SIGNIFICANTLY INFLUENCED BY THE
AMOUNT OF STORMS THURSDAY NIGHT.
SLIGHT CHANCES OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND
MAINLY FOR SOUTHEAST KANSAS. STORMS ALONG THE OKLAHOMA BORDER
SATURDAY EVENING COULD BE STRONG...WITH HAIL THE PRIMARY THREAT.
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THE FIRST HALF OF NEXT
WEEK AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. A FEW STRONG
THUNDERSTORMS ARE POSSIBLE. PLEASE MONITOR LATER OUTLOOKS FOR MORE
DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING NORTHWEST
OF A LINE FROM HUTCHINSON TO MARION.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SCHRECK/JMC/HOWERTON
In the hours before
Local storm report, Apr 29, 4:33 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT THU APR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 E BARNARD 39.19N 98.01W
04/29/2010 E1.00 INCH LINCOLN KS PUBLIC
&&
SCHRECKLocal storm report, Apr 29, 4:35 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
535 PM CDT THU APR 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 E BARNARD 39.19N 98.01W
04/29/2010 E0.75 INCH LINCOLN KS PUBLIC
&&
JMBSpecial weather statement, Apr 29, 7:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT THU APR 29 2010
KSZ032-300145-
RUSSELL-
819 PM CDT THU APR 29 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING NORTHEAST AT 55 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
KLEINSASSER
High Wind, Barton
- When
- April 29, 7:30 PM CST to 8:30 PM CST
- Where
- Barton forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Measured by the Great Bend Airport AWOS. Measured gusts reached 50 mph.
High Wind, McPherson
- When
- April 29, 9:00 PM CST to 11:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Measured by AWOS equipment at the McPherson Airport. Measured sustained speeds ranged from 40 to 43 mph, while measured gusts ranged from 49 to 54 mph.
High Wind, Reno
- When
- April 29, 9:38 PM CST
- Where
- Reno forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Measured by the Hutchinson Airport ASOS.
High Wind, Harvey
- When
- April 29, 10:00 PM CST to April 30, 12:00 AM CST
- Where
- Harvey forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $7,000
- Reported by
- AWOS
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Measured by AWOS equipment at the Newton Airport. Gusts ranged from 50 to 60 mph. Some large trees and tree limbs were downed in the Newton area, per the Newton Kansan newspaper.
High Wind, McPherson
- When
- April 29, 10:47 PM CST
- Where
- McPherson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Measured by KSN WeatherLab equipment in Moundridge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, April 29, 20101 death · 1 event
- Tornado and Hail in Nebraska, April 29, 2010$650,000 · EF1 · 19 events
- Hail and Damaging Winds in Kansas, April 29 to 30, 2010$297,000 · 2 in hail · 40 events
- Strong Wind in Massachusetts, April 29, 20104 injured · $193,000 · 13 events
- Strong Wind in Connecticut, April 29, 2010$250,000 · 1 event
- Hail and Damaging Winds in Iowa, April 29, 2010$79,000 · 1.75 in hail · 20 events
- Strong Wind in Connecticut, April 29, 2010$120,000 · 2 events
- Strong Wind in Illinois, April 29, 2010$68,000 · 6 events
- High Wind and Strong Wind in New Mexico, April 29, 2010$44,000 · 86 kt wind · 15 events
- Strong Wind in Rhode Island, April 29, 2010$60,000 · 2 events
- High Wind in Illinois, April 29, 2010$30,000 · 55 kt wind · 4 events
- Tornado and Hail in Kansas, April 29, 2010EF0 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218456, 218454, 218457, 218455, 218453.